WIAS Preprint No. 1986, (2014)

Nonlocal problems with Neumann boundary conditions


  • Dipierro, Serena
  • Ros-Oton, Xavier
  • Valdinoci, Enrico
    ORCID: 0000-0001-6222-2272

2010 Mathematics Subject Classification

  • 35R11 60G22


  • Nonlocal operators, fractional Laplacian, Neumann problem




We introduce a new Neumann problem for the fractional Laplacian arising from a simple probabilistic consideration, and we discuss the basic properties of this model. We can consider both elliptic and parabolic equations in any domain. In addition,we formulate problems with nonhomogeneous Neumann conditions, and also with mixed Dirichlet and Neumann conditions, all of them having a clear probabilistic interpretation. We prove that solutions to the fractional heat equation with homogeneous Neumann conditions have the following natural properties: conservation of mass, decreasing energy, and convergence to a constant as time flows. Moreover, for the elliptic case we give the variational formulation of the problem, and establish existence of solutions. We also study the limit properties and the boundary behavior induced by this nonlocal Neumann condition.

Appeared in

  • Rev. Mat. Iberoam., 33 (2017) pp. 377-416.

Download Documents